Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Feb 2, 2004, 5:40 PM PST for Los Angeles County, Ventura County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 2, 2004, 5:40 PM PST (01:40 UTC)
- Expired
- Feb 2, 2004, 10:00 PM PST
- In force
- 4 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
Counties Los Angeles County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 34 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 030141
FFWLOX
CAC037-111-030600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
540 PM PST MON FEB 2 2004
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE BURN AREAS OF VENTURA AND WESTERN LOS ANGELES COUNTIES
IN SOUTHWEST CALIFORNIA
* UNTIL 1000 PM PST
* AT 535 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LARGE AREA OF MODERATE TO HEAVY RAIN COVERING MOST OF VENTURA
COUNTY...AND MOVING INTO WESTERN LOS ANGELES COUNTY. THIS RAINFALL
WILL AFFECT THE BURN AREAS OF VENTURA AND WESTERN LOS ANGELES
COUNTIES DURING THE EVENING HOURS. RAINFALL RATES ARE EXPECTED
TO BE NEAR ONE HALF INCH PER HOUR...WITH THREE HOUR RAINFALL
TOTALS NEAR OR ABOVE ONE INCH. THESE RAINFALL AMOUNTS WILL CAUSE
FLASH FLOODING AND MUDSLIDES ACROSS THE BURN AREAS...WITH MUD AND
DEBRIS FLOWS POTENTIALLY AFFECTING AREAS IMMEDIATELY DOWNSLOPE OF
THE BURN AREAS AS WELL.
RESIDENTS WHO LIVE IN OR BELOW THE RECENTLY BURNED AREAS ARE URGED
TO TAKE STEPS NECESSARY TO PROTECT THEIR PROPERTY. PERSONS IN THE
WARNING AREA SHOULD BE READY TO TAKE IMMEDIATE ACTION TO SAVE THEIR
LIVES OR PROPERTY IF DIRECTED BY EMERGENCY PREPAREDNESS OFFICIALS.
IF HEAVY FLOWS OF WATER OR MUD ARE OBSERVED...DO NOT WAIT FOR
OFFICIAL INSTRUCTIONS...EVACUATE IMMEDIATELY.
TO REPORT FLOODING OR OTHER SEVERE WEATHER HAVE THE NEAREST LAW
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN OXNARD.
LAT...LON 3438 11851 3426 11861 3428 11914 3436 11906
3438 11889 3449 11899 3461 11888 3451 11876
3441 11877
$$
JACOBSON/GOMBERGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 2:00 PM PST, 3 hours 40 minutes earlier.
Area forecast discussion, Feb 2, 2:00 PM PST, 3 hours 40 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 200 PM PST MON FEB 2 2004 .SHORT TERM... A COUPLE OF RAINBANDS CURRENTLY MOVING SOUTHEAST ACROSS SAN LUIS OBISPO AND SANTA BARBARA COUNTIES. THE FIRST ONE IS A PRE-FRONTAL BAND...WHILE THE SECOND AND MORE INTENSE BAND IS ASSOCIATED WITH THE SURFACE COLD FRONT. SATELLITE IMAGERY SHOWS DIFFLUENT PATTERN TO THE TOPS OF THE CLOUDS ASSOCIATED WITH THE FRONTAL BAND...SUGGESTING THIS RAIN WILL BE MORE INTENSE THAN THE FIRST WAVE. 150+ KT UPPER LEVEL JET DIVING SOUTH JUST OFF AND PARALLEL TO THE CALIFORNIA COAST THROUGH THE EVENING WILL CREATE A MODERATE AMOUNT OF UPPER LEVEL DIVERGENCE ACROSS THE AREA...UP NORTH BETWEEN NOW AND 02Z...AND DOWN SOUTH BETWEEN 02Z AND 08Z. THE SURFACE FRONT IS PROGGED TO CLEAR LA COUNTY SHORTLY AFTER MIDNIGHT. UPPER LEVEL THERMAL TROUGH AND VORTICITY MAXIMUM TO CROSS THE AREA BETWEEN 03Z AND 09Z. WITH SUCH DYNAMICS PASSING OVERHEAD...CANNOT RULE OUT A FEW THUNDERSTORMS. ANY THUNDERSTORMS THAT DO DEVELOP WILL CONTAIN GUSTY WINDS AND THE POTENTIAL FOR SMALL HAIL. AM NOT TOO EXCITED ABOUT THE CURRENT FLOOD WATCH. HOWEVER...IT IS ONLY A WATCH. THERE IS STILL THE POSSIBILITY OF EXCESSIVE AMOUNTS OF RAIN OVER THE COASTAL RANGES AND FOOTHILLS OF THE VENTURA/LOS ANGELES COUNTY MOUNTAINS. THE WATCH UP NORTH WILL CONTINUE UNTIL 6 PM WITH THE WATCH FOR VENTURA/LOS ANGELES COUNTIES CONTINUING UNTIL MIDNIGHT. RAINFALL RATES NEAR 0.50 INCH PER HOUR ARE STILL POSSIBLE...ESPECIALLY IF THE UPPER LEVEL JET CAN ENHANCE THE RAIN ALONG THE FRONT. OF PARTICULAR CONCERN ARE THE BURN AREAS. AND AT THE VERY LEAST...THE WATCH SERVES NOTICE FOR PEOPLE IN THESE AREAS THAT MODERATE TO HEAVY RAIN IS LIKELY THIS EVENING. TOTAL RAINFALL NOW LOOKS MORE LIKE 0.75 TO 1.50 INCHES ON THE CENTRAL COAST WITH AS MUCH AS 3 INCHES IN THE MORE FAVORABLE SPOTS ALONG THE COASTAL RANGE...AND 0.50 TO 1 INCH ACROSS VENTURA AND LOS ANGELES COUNTIES...EXCEPT UP TO 3 INCHES OVER THE OROGRAPHICALLY ENHANCED REGIONS OF THE FOOTHILLS/MOUNTAINS. SNOW LEVELS WILL START OUT HIGH...AROUND 6500 FEET EARLY THIS EVENING...BUT DROP TO NEAR 4000 FEET BY TUES MORNING. WINTER STORM WARNING/WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT FOR THE MOUNTAINS OF SANTA BARBARA THROUGH LOS ANGELES COUNTIES THROUGH TONIGHT. THE HEAVIEST SNOW WILL CERTAINLY FALL ABOVE 6500 FEET WHERE UP TO 15 INCHES IS LIKELY. AS COLDER AIR MOVES IN BEHIND THE FRONT...SNOW WILL START TO ACCUMULATE AT LOWER ELEVATIONS...TO THE TUNE OF UP TO 6 INCHES BETWEEN 4500 AND 6000 FEET. TRAVEL OVER THE GRAPEVINE COULD BE AGGRAVATED BY SNOW LATER TONIGHT. WINDS WILL APPROACH ADVISORY LEVELS ACROSS SAN LUIS OBISPO AND SANTA BARBARA COUNTIES EARLY TONIGHT...AND THROUGH ALL OF THE MOUNTAINS OVERNIGHT. BEHIND THE FRONT...SCATTERED SHOWERS WILL PERSIST AS THE COLD AIR ALOFT KEEPS THE REGION UNSTABLE AND LOWER LEVEL MOISTURE IS STILL ABUNDANT. THE CHANCE OF SHOWERS WILL CONTINUE RIGHT ON THROUGH TUESDAY UNDER THE COOL/MOIST CYCLONIC FLOW IN THE WAKE OF THE UPPER LOW. HOWEVER...THESE SHOWERS WILL BE MOST NUMEROUS OVER THE MOUNTAINS. TEMPS WILL BE COOLER THAN NORMAL TUESDAY WITH 1000-500 THICKNESSES AROUND 538 DM. WINDS WILL PICK UP OUT OF THE NORTH AS NORTHERLY GRADIENTS TIGHTEN LATER TUESDAY NIGHT AND THROUGH WEDNESDAY. SO EXPECT WINDS TO REMAIN RATHER BRISK...ESPECIALLY THROUGH THE MOUNTAINS/PASSES/CANYONS RIGHT ON THROUGH MID-WEEK. .LONG TERM... THE EXTENDED PERIOD IS MARKED BY A PROGRESSIVE UPPER LEVEL PATTERN WHICH SENDS A SERIES OF UPPER LEVEL DISTURBANCES DIVING INTO THE GREAT BASIN IN STRONG NORTHWEST STEERING FLOW. EACH PASSING WAVE WILL INCREASE OFFSHORE GRADIENTS IN ITS WAKE...MAKING FOR PERIODS OF OFFSHORE BREEZY TO WINDY CONDITIONS AND NEAR NORMAL TEMPERATURES. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING/WINTER WEATHER ADVISORY (SEE LAXWSWLOX) FLOOD WATCH (SEE LAXFFALOX) MARINE WEATHER STATEMENT/HIGH SURF ADVISORY (SEE LAXMWSLOX) && MOYER
Hazardous weather outlook, Feb 2, 6:00 AM PST, 11 hours 40 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 7:50 PM PST | Flash Flood Warning | LOX | Los Angeles | 16 hr |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.